Local anesthetic systemic toxicity

Abstract

Purpose

The practice of regional anesthesia has been revitalized of late with the popularization of ultrasound-guided techniques. Advocates must be vigilant for the effects of unintentionally high blood levels of local anesthetic. Systemic local anesthetic toxicity, though rare, is a potentially devastating occurrence. This narrative review summarizes the effects of local anesthetic toxicity. We highlight how these toxic effects have motivated the search for a safe and long-acting local anesthetic. We outline current prevention and treatment options and appraise an emerging therapy in light of unfolding evidence.

Sources

A search of the English language literature was conducted using the PubMed database from the National Library of Medicine. Bibliographies of retrieved articles were used to retrieve additional articles.

Principal findings

The advent of multiple safety steps has led to a dramatic reduction in the incidence of local anesthetic toxicity over the past 30 years. Rising plasma levels of local anesthetic lead to a progressive spectrum of neurological and cardiac effects. Seizure activity may herald the onset of myocardial depression and ventricular arrhythmias that are often refractory to treatment. In addition to specific measures, such as lipid emulsion therapy, general supportive measures are warranted, for example, Advanced Life Support Guidelines.

Conclusion

Vigilance during the performance of regional anesthesia and immediate intervention at the earliest sign of toxicity improve the chances of successful treatment.

Résumé

Objectif

La pratique de l’anesthésie régionale a récemment vécu un second souffle grâce à la popularité croissante des techniques échoguidées. Les défenseurs de ces techniques doivent prêter attention aux effets de taux sanguins involontairement élevés de l’anesthésique local. La toxicité systémique des anesthésiques locaux, bien que rare, est un phénomène potentiellement dévastateur. Ce compte-rendu narratif résume les effets de la toxicité des anesthésiques locaux. Nous soulignons la manière dont ces effets toxiques ont motivé des recherches pour mettre au point un anesthésique local à la fois sécuritaire et à action prolongée. Nous décrivons brièvement les options de prévention et de traitement actuelles et évaluons une nouvelle thérapie en regard des données probantes émergentes.

Source

Une recherche dans la littérature de langue anglaise a été menée dans la base de données PubMed de la National Library of Medicine américaine. Les bibliographies des articles trouvés ont été utilisées pour extraire d’autres articles pertinents.

Constatations principales

La mise en place de plusieurs étapes de sécurité a permis une réduction impressionnante de l’incidence de toxicité des anesthésiques locaux au cours des trente dernières années. L’augmentation des taux plasmatiques des anesthésiques locaux provoque une gamme progressive d’effets neurologiques et cardiaques. Une convulsion peut annoncer le début d’une dépression myocardique et d’arythmies ventriculaires, lesquelles sont souvent réfractaires à tout traitement. Outre des mesures spécifiques telles que le traitement par émulsion lipidique, des mesures générales de soutien sont de mise, comme par exemple celles préconisées dans les Directives des soins spécialisés en réanimation cardio-respiratoire.

Conclusion

Le fait d’être vigilant pendant la réalisation d’une anesthésie régionale et l’intervention immédiate dès les premiers signes de toxicité améliorent les chances d’un traitement réussi.

This article is accompanied by an editorial. Please see Can J Anesth 2010; 57(4).